I have been taken Toradol and Vicodin for my migraines for a year now. They do help when I get really bad attacks. Are they harming by body? If so is there anything not as strong but that works? Wanda.
While Toradol and Vicodin may not be harming your body per se, they're not generally considered the best choices for treating Migraine, and there is evidence that they can, in the long run, make Migraines worse. Research has shown that any use of opioids (including Vicodin) is associated with increased risk of developing transformed Migraine. NSAIDs, including Toradol, also increase this risk if used very frequently. You can find more information on this in Transformed Migraine - Risk Increased by Some Medications .
Most doctors suggest Migraine abortive medications such as the triptans (Imitrex, Maxalt, Zomig, etc.) or ergotamines (D.H.E. 45 and Migranal Nasal Spray) should be the first treatment used for Migraine attacks and...
You may be questioning whether or not physicians are really treating pain aggressively (see #10 of the Top 10 Reasons Pain Medication Use Is Increasing ). Relatively recently, pain was declared the "fifth vital sign," which means that, along with heartbeat, breathing, blood pressure and temperature, healthcare providers are supposed to evaluate pain levels. What does that mean for you - the patient who goes for help, only to walk away still in pain? Relief is trickling your way.
"Trickling" is the effect that medical training has on the entire medical community. For example, most small- to medium-sized towns have medical doctors who were trained over 15 years ago. These doctors may not be up to speed with the surge of pain management techniques and tools that are becoming available. Just 10 years ago, many teaching hospitals were only training doctors to prescribe hydrocodone ( Vicodin , Norco, Lortab , etc); beyond that, the doctors threw their hands in the air or blamed the patie...
Can you take Naproxen along with Vicodin for pain? Are there any side effects? Sean.
This type of question can be safely answered only by your own physician because he or she needs to answer it in the context of your full medical history and all medications you may be using, both prescription and over-the-counter. Combining NSAIDs such as naproxen with the acetaminophen in Vicodin can increase the risk of kidney problems, so this combination should be used only under the supervision of your physician.
Good luck, John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column, browse the Ask the Clinician archives .
If you need help finding a Migraine and headache specialist, visit our listing of Patient Recommended Specialists .
About Ask the Clinician :
Dr. Krusz is a recognized expert i...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.